What are the chances of brain damage for a heart attack patient?
Brain Damage is Very likely
Well Good Evening XXXX,
Welcome to HCM and thanks a lot for asking Us.....
A few clarifications as well as a few more hard truth of life and mostly brave heart needed in this case....
Let me Congratulate at first as Your friend has most likely made it this time ..
Now comes the tricky part.. How??
Well.. at the very beginning , since you've mentioned the Cardiac rhythm problems , some more details needed to actually comment - exactly what has led it to such an extent to cause Cardiac arrest or was it due to something else .. need full physical check up and investigations(which I believe the hospital is already conducting) .
Well now, we have to concentrate on the positive things at first. Since she's out of therapeutic hypothermia(induced coma), that's definitely the Positive aspect.
Pupil(Both?) reacting to light - is again another positive aspect. Also appearance of waves in response to music is another positive aspect.
Now it may sound really hard to acknowledge but Human brain actually needs the most of the Oxygen for functionality and all it takes is 3 minutes (the cut-off limit) for functional cessation.
Now that being said, it's a highly variable fact in this context , as the Oxygen supply to the brain(and all other organs of the body) is highly depending on the Time-Interval of CPR as well as quality, duration and several other complicated technical& medical factors which in the end determine whether the survivor will make it or not..
Since as per your description, the other organ perfusions have been ensured, then I believe the brain function is still putting you in dilemma .. well let me tell you at first .. there are several aspects of it..........
Don't loose hope....that's the most important part in it...
Mobility of brain waves have been observed during music..
what about verbal commands??
Can she follow any. start from the simpler one .. like tell her move her fingers , then the hand , simple expressions over her face when hearing verbal response from familiar voices(parents/nearest kin/boyfriend) ??
I'm afraid now comes the hard truth .. Chances of brain damage is quite likely , but to what extent, will only be determined by the Neurologist after full physical examination as well as EEG and MRI of the Brain .
Chances are, since she's already being started showing responses, give her time(now it may take months to years - I'm afraid no fixed time limit in this context), and observe the progress and plan the further course of action accordingly.
Meanwhile all other supportive care has to go on , no it's of no point loosing any hope so soon.... so let's just keep them on.. and hope for the best
Like I said, from my day to day Practice, it takes months to years to respond and get back to at least close to normalcy..
Also one more important thing is the sensorium, from your description, it's apparent that it was just normal before this event , isn't it??
In any case , I'll be available to you to discuss and clarify anything and everything in this regard.
Let me know.
Keep positive faith, pray and wish her the best of health in thisregard.
I'll be at your disposal for any query whatsoever ....
Time Interval is important while considering Naloxone(NARCAN)administration
Hello, Welcome back to HCM,
Thanks for the update.
Gone through your details, Now the first thing I want to ask is-
When was the NARCAN administered?
Was it before or after the Cardiac arrest? (as you might have already known that NARCAN can cause variety of adverse effects in person to person starting from simply nausea, vomiting to abdominal pain, drowsiness, rapid heartbeat and even death , if given unsupervised and by untrained professionals)
Now the Second thing is - Whether NARCAN was administered intentionally as it's a potent reversal agent for substance abuse(Most commonly for substances like Heroin, Morphine , Oxycodone).
In this case the probable reason what made them to not listen to the boyfriend's saying was the intensity of the situation (which quite often led people to hide/mask the actual event due to Fear of getting caught), so even if there was no proper evidence of any substance abuse still as a thumb-rule of medical emergency, they have to undertake all the precautionary methods.
As NARCAN is indicated in a sudden comatose/unconscious person(The COMA Cocktail - you can google it) who was healthy otherwise , but that's only if it was administered after the unconsciousness.
So as you can understand , it can do a lot of things, and with the brisk details, it's really tough as well as tricky to say which/what/when would have done and 'What If - it could have not done'.
The great news is , as you're saying that according to the Neurologist, she's going to make it this time.
So let us al prey for her wellbeing and at the same time further course of action like physical/mental rehabilitation(which mostly every one of them require).
Stay positive and focused on her outcome. Please keep this in mind that what has already happened is in the past.
Time to move on and bring her out of this the real challenge now, so everyone's combined effort is required to succeed in this mission.
Wish you best of luck.
Let me know if I can be of any further assistance. Also try to keep me posted on her recovery and the current neurological status.
Have a Good Day
Electrolyte imbalance to some extent is known to cause this
Welcome back to HCM
Well let me tell you at first that electrolyte imbalance(specially serum Potassium and Magnesium) to a greater extent , is known to cause this kind of grave incidence.
Secondly, since she already had a bump on the back of her head (I'm assuming which happened due to some fall/head injury) ,so you should have ignored the boyfriend's opinion and just go ahead tell the medical personnel about it.
As it may be relevant enough to get a proper past history of what all was happening to her lately. Also please don't get me wrong but it's not about what the boyfriend always thinks/says as most likely he's not a medical personnel himself.
It's quite natural response what you're expressing in this kind of scenario. You're not worrying too much, any responsible friend would have done the same for each other.
Yes, so as per your saying, after getting these details, it does appear that NARCAN was a mistake. So it did happen, and since she's on the verge of recovery as you've mentioned , it's time to focus full fledged with everyone (including the boyfriend) on her new life.
Make sure to give her as long as required along with prolonged physical and mental support for future well being.
Let me know if there's anything you want to discuss further.
Take care of yourself and your friend. You're doing a great job and I'm sure you're friend will be proud of you as soon as she'll regain her senses.
The User accepted the expert's answer
Get personalised answers from verified doctor in minutes across 80+ specialties
- Brain damage after heart stops
- Heart stopped brain damage
- No heart beat brain damage
- How long after a heart attack does brain damage start to occur
- Brain damage after heart attack
- Heart attack coma brain damage trachea peg
- Widowmaker heart attack likely brain damage
- Can brain damage occur from a heart attack
- Brain damage from heart attack
- Heart attack how long before brain damage
- Suggest treatment for flatulence, acidity, lower chest pain and diabetes
- Suggest treatment for left-sided pain in lower ribs
- What do my lab test reports indicate?
- Is mild spinal disc space narrowing a sign of stenosis?
- Suggest treatment for lumps in groin area
- What is pulse oximetry?
- Suggest treatment for varicose veins
- What are the chances of brain damage for a heart attack patient?
- Suggest treatment for gall bladder stone
- Does intake of Etizola Beta help in treating anxiety and panic attacks?